Illinois, 2012

Strong Wind in Illinois, October 14, 2012

October 14, 2012 · NWS ILX · 3 events in 1 county or zone

A tight pressure gradient ahead of an approaching cold front created strong southwesterly winds across central Illinois during the afternoon of October 14th. Winds gusted to between 45 and 55 mph at times, resulting in some minor wind damage.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A tight pressure gradient ahead of an approaching cold front created strong southwesterly winds across central Illinois during the afternoon of October 14th. Winds gusted to between 45 and 55 mph at times, resulting in some minor wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Oct 14, 1:11 PM CST, 49 minutes earlier.

Area forecast discussion, Oct 14, 1:11 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
211 PM CDT SUN OCT 14 2012

.DISCUSSION...
ISSUED 200 PM CDT SUN OCT 14 2012

COLD FRONT WAS MOVING STEADILY ACROSS WEST CENTRAL IL EARLY THIS
AFTERNOON. A BAND OF SHOWERS AND THUNDERSTORMS HAS DEVELOPED ALONG
THE BOUNDARY AND WILL CONTINUE TO MOVE QUICKLY TO THE EAST AND
NORTHEAST. MIXED LAYER CAPES OF AROUND 500 J/KG AND DEEP LAYER
SHEAR OF FROM 40-50 KTS WILL SUPPORT THE POSSIBILITY FOR SOME
ISOLD SEVERE WIND REPORTS UNTIL LATE THIS AFTN.

GRADIENT WINDS AROUND THE DEEPENING SURFACE LOW OVER SOUTHERN
WISCONSIN ARE EXPECTED TO CONTINUE INTO THIS EVENING BEFORE SLOWLY
DIMINISHING AFTER DARK. WILL CONTINUE THE ADVISORY FOR THE EAST
HALF OF THE AREA UNTIL 700 PM CDT.

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

NO SIGNIFICANT MODEL DIFFERENCES SEEN THROUGH TUESDAY AS THE DEEP
SURFACE LOW IS EXPECTED TO MOVE WELL OFF TO OUR NORTHEAST BY
MONDAY MORNING. AS MENTIONED ABOVE...GRADIENT SHOULD RELAX ENOUGH
TO ALLOW SURFACE WIND GUSTS TO SETTLE DOWN JUST AFTER SUNSET. ANY
LINGERING SHOWER ACTIVITY SHOULD PULL EAST OF OUR FAR EASTERN
COUNTIES BY 03Z. WRAP AROUND MOISTURE/CLOUD COVER SHOULD BEGIN TO
PULL AWAY FROM THE AREA LATE THIS EVENING AS SFC LOW QUICKLY MOVES
TOWARDS THE EASTERN GREAT LAKES.

HIGH PRESSURE WILL THEN TRACK ACROSS THE REGION ON MONDAY BRINGING
PLEASANT WEATHER CONDITIONS FOR THE NEXT COUPLE OF DAYS. GUID SEEMS
TO BE HANDLING THE AIR MASS CHANGE WELL SO HAVE NOT STRAYED TOO FAR
FROM GUID THRU TUESDAY. BY TUESDAY...THE HIGH WILL BE SHIFTING OFF
TO OUR EAST ALLOWING SOUTHERLY WINDS TO RETURN RESULTING IN WARMER
TEMPERATURES BY AFTERNOON. 850 TEMPERATURES TUESDAY AFTERNOON
INDICATES OUR WESTERN AREAS TO BE WELL INTO THE 70S WITH A GUSTY
SOUTH WIND. USING MORE OF A METMAV BLEND EAST...WHILE THE SLIGHTLY
WARMER MAV GUID ACRS THE WEST LOOKS MORE REASONABLE AT THIS TIME.

LEAD SHORTWAVE NOTED ON MODELS PUSHING ACRS THE NORTHERN PLAINS
LATE TUESDAY/TUESDAY NIGHT WILL KEEP THE BETTER LIFT AND PRECIP
CHANCES TO OUR NORTH...WITH THE MAIN UPPER LEVEL TROF DIGGING SE
INTO THE ROCKIES. THIS IS THE FEATURE THAT WE WERE SEEING SOME
SIGNIFICANT MODEL DIFFERENCES BEGINNING LATE WEDNESDAY AND
CONTINUING THRU THE REMAINDER OF THE FORECAST PERIOD. THE LATEST
GFS WAS TRENDING SLOWER AND DEEPER...VERY SIMILAR TO WHAT THE
ECMWF HAD BEEN SUGGESTING THE PAST SEVERAL RUNS. UPPER TROF TO
CONTINUE TO DIG SE INTO THE CENTRAL PLAINS LATE ON WEDNESDAY WITH
A COLD FRONT APPROACHING OUR AREA BY LATE IN THE DAY. DUE TO THE
DEEPER AND SLOWER MOVEMENT OF THE UPPER LEVEL SYSTEM AND ASSOCIATED
FRONTAL BOUNDARY...WILL BRING IN THE BETTER CHANCES FOR SHOWERS AND
THUNDERSTORMS LATE WEDNESDAY AFTERNOON AND ESPECIALLY WEDNESDAY
NIGHT WHEN THE BETER UPPER LEVEL FORCING MOVES ACRS THE AREA.

LONG TERM...THURSDAY THROUGH SUNDAY

THE MAIN QUESTION DURING THIS PERIOD REMAINS HOW QUICKLY THE UPPER
LOW WILL GET SHUNTED AWAY FROM THE GREAT LAKES REGION. LATEST
CANADIAN AND GFS WERE QUICKER IN EJECTING THE UPPER LOW OFF TO OUR
EAST THANKS TO AN UPSTREAM SHORTWAVE JUST NORTH OF THE DAKOTAS ON
SATURDAY. THE ECMWF CONTINUES TO BE SLOWER IN LIFTING THE UPPER LOW
OUT OF THE GREAT LAKES REGION BY ABOUT A DAY SO WILL CONTINUE TO
SIDE MORE WITH ITS SOLUTION FOR THIS FORECAST PACKAGE. AS A
RESULT... AFTER OUR FRONTAL BOUNDARY MOVES THRU THE AREA WEDNESDAY
EVENING...MUCH COOLER WEATHER IS SLATED FOR THE REMAINDER OF THE
WEEK WITH EXTENSIVE CLOUD COVER AND LOW CHANCE POPS FOR SOME LIGHT
RAIN ASSOCIATED WITH THE DEEP UPPER LOW AND SEVERAL VORT LOBES THAT
ARE FORECAST TO ROTATE AROUND THE SYSTEM INTO OUR AREA. NOT VERY
CONFIDENT ON TIMING AND EXTENT OF RAIN CHANCES THIS FAR OUT SO FOR
NOW WILL CONTINUE TO GO WITH LOW CHANCE POPS ON THURSDAY AND FRIDAY
AND LEAVE THE REMAINDER OF THE PERIOD DRY.

AS MENTIONED ABOVE...THE ECMWF IS THE SLOWEST SOLUTION AS THE UPPER
LOW DEEPENS INTO THE MIDWEST THURSDAY AND FRIDAY...BUT THE LATEST
12Z RUN HAS STARTED TO EJECT THE DEEP UPPER LOW AWAY FROM THE MIDWEST
QUITE A BIT FASTER THAN WHAT IT WAS SUGGESTING EARLIER THIS MORNING.
WITH AS MUCH MODEL SPREAD AS WE ARE SEEING TOWARDS THE END OF THE
FORECAST PERIOD...NO SIGNIFICANT CHANGES WILL BE MADE TO THE GRIDS
WITH TEMPERATURES SLOWLY RECOVERING AS WE HEAD TOWARDS SUNDAY WITH
LITTLE OR NO PRECIP.

SMITH
&&

.AVIATION...
ISSUED 1218 PM CDT SUN OCT 14 2012

SHOWERS/THUNDERSTORMS QUICKLY DEVELOPING FROM KPIA-KPPQ OVER THE
LAST HOUR...AHEAD OF A COLD FRONT WHICH IS ENTERING FAR WESTERN
ILLINOIS. THREAT OF STORMS WILL RAPIDLY TRANSLATE EASTWARD OVER
THE NEXT FEW HOURS AS THE FRONT TRAVERSES THE STATE. AHEAD OF THE
STORMS...SOUTHWEST WINDS WILL GUST FROM 30-40 KNOTS AT TIMES...
HIGHEST FROM KBMI-KDEC EASTWARD. EXPECT WINDS TO SHIFT TO THE
WEST/NORTHWEST BY 20Z AROUND KPIA...RANGING TO AROUND 22Z AT KCMI.
WHILE NOT QUITE AS STRONG BEHIND THE FRONT...GUSTS OVER 25 KNOTS
SHOULD CONTINUE THROUGH SUNSET AS STRONG PRESSURE RISES OCCUR
BEHIND THE FRONT. THE WINDS WILL BEGIN DIMINISHING AFTER 00Z...
AND SKIES WILL CLEAR FROM WEST TO EAST AS THE EVENING PROGRESSES.

GEELHART
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ILZ038-043>046-
052>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Oct 14, 10:38 AM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1138 AM CDT SUN OCT 14 2012

ILZ027>031-036-037-040>042-047>051-151100-
CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MENARD-MORGAN-PEORIA-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
1138 AM CDT SUN OCT 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...BUT SEVERE
WEATHER IS NOT ANTICIPATED. GUSTY SOUTHERLY WINDS WILL SWING TO
THE NORTHWEST BY THIS EVENING...AS A COLD FRONT SWEEPS THROUGH
THE AREA. WIND GUSTS TO 40 MPH ARE POSSIBLE THROUGH LATE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT STORM SYSTEM WILL PROVIDE A CHANCE FOR THUNDERSTORMS FOR
WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-043>046-052>057-061>063-066>068-071>073-151100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MCLEAN-MOULTRIE-
PIATT-RICHLAND-SHELBY-VERMILION-
1138 AM CDT SUN OCT 14 2012

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS
AFTERNOON...AHEAD OF A COLD FRONT. SOME OF THESE STORMS MAY BE
SEVERE...WITH DAMAGING WINDS AND ISOLATED TORNADOES THE PRIMARY
CONCERN.

STRONG SOUTHERLY WINDS WILL GUST IN EXCESS OF 45 MPH AT
TIMES...AHEAD OF THE COLD FRONT. THESE WINDS WILL BEGIN TO
DIMINISH AFTER 5 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT STORM SYSTEM WILL PROVIDE A CHANCE FOR THUNDERSTORMS FOR
WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...PRIMARILY
BETWEEN 1 PM AND 5 PM.

GEELHART

In the hours before

Local storm report, Oct 14, 9:35 AM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1035 AM CDT SUN OCT 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HEAVY RAIN       2 E JACKSONVILLE        39.73N 90.20W
10/14/2012  M2.80 INCH       MORGAN             IL   CO-OP OBSERVER

            24-HOUR RAINFALL TOTAL

0800 AM     HEAVY RAIN       BUFFALO                 39.85N 89.41W
10/14/2012  M1.55 INCH       SANGAMON           IL   CO-OP OBSERVER

            24-HOUR RAINFALL TOTAL

&&

LAUFENBERG
Local storm report, Oct 14, 9:37 AM CST, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1037 AM CDT SUN OCT 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       RANTOUL                 40.30N 88.16W
10/14/2012  M1.62 INCH       CHAMPAIGN          IL   CO-OP OBSERVER

            24-HOUR RAINFALL TOTAL

&&

LAUFENBERG
Local storm report, Oct 14, 10:05 AM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1105 AM CDT SUN OCT 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 AM     HEAVY RAIN       1 E BLOOMINGTON         40.48N 88.95W
10/14/2012  M1.68 INCH       MCLEAN             IL   MESONET

            SWOP REPORT...STORM TOTAL RAINFALL SO FAR

&&

LAUFENBERG
Local storm report, Oct 14, 10:48 AM CST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1148 AM CDT SUN OCT 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 N ATHENS              39.99N 89.72W
10/14/2012  M1.92 INCH       MENARD             IL   CO-OP OBSERVER

            24-HOUR RAINFALL TOTAL

&&

LAUFENBERG
Special weather statement, Oct 14, 1:11 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
211 PM CDT SUN OCT 14 2012

ILZ042-043-051>053-142000-
CHRISTIAN-DE WITT-LOGAN-MACON-SANGAMON-
211 PM CDT SUN OCT 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR DE WITT...NORTHWESTERN
CHRISTIAN...NORTHWESTERN MACON...EASTERN SANGAMON AND SOUTHEASTERN
LOGAN COUNTIES UNTIL 300 PM CDT...

AT 209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SHOWERS AND ISOLATED THUNDERSTORMS ALONG A LINE EXTENDING FROM
ATLANTA TO SPRINGFIELD TO AUBURN...MOVING EAST AT 45 MPH.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE SHOWERS AND STORMS.

PEOPLE IN CHRISTIAN...DE WITT...LOGAN...MACON AND SANGAMON COUNTIES
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

LAT...LON 4028 8870 3969 8913 3955 8991 4028 8932
TIME...MOT...LOC 1910Z 254DEG 39KT 4021 8927 3959 8975

GEELHART
Local storm report, Oct 14, 1:24 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
224 PM CDT SUN OCT 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HEAVY RAIN       1 S MANITO              40.41N 89.78W
10/14/2012  M1.80 INCH       MASON              IL   MESONET

            WEEKEND STORM TOTAL. SWOP REPORT

1207 PM     NON-TSTM WND GST 1 SSW GOODFIELD         40.62N 89.28W
10/14/2012  M53 MPH          TAZEWELL           IL   MESONET

            APRS MESONET

0116 PM     NON-TSTM WND GST 3 ENE GALESBURG         40.97N 90.32W
10/14/2012  M49 MPH          KNOX               IL   MESONET

            IDOT ROADWAY STATION ON I-74 SOUTH OF US-34 EXIT

0146 PM     NON-TSTM WND GST 1 S BRIMFIELD           40.82N 89.88W
10/14/2012  M48 MPH          PEORIA             IL   MESONET

            IDOT RWIS STATION ON I-74

1255 PM     NON-TSTM WND GST LAWRENCEVILLE AIRPORT   38.76N 87.61W
10/14/2012  M49 MPH          LAWRENCE           IL   ASOS

0116 PM     NON-TSTM WND GST 2 W HOPEDALE            40.42N 89.45W
10/14/2012  M46 MPH          TAZEWELL           IL   MESONET

            IDOT RWIS STATION ON I-155

0103 PM     NON-TSTM WND GST WILLARD AIRPORT         40.04N 88.28W
10/14/2012  M47 MPH          CHAMPAIGN          IL   ASOS

1055 AM     NON-TSTM WND GST FLORA                   38.67N 88.48W
10/14/2012  M45 MPH          CLAY               IL   AWOS

&&

GEELHART

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Woodford

When
October 14, 2:00 PM CST to 2:05 PM CST
Where
Woodford forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.788, -89.211 (the zone’s center; the record gives no point)

Power lines were blown down in Germantown Hills.

Strong Wind, Woodford

When
October 14, 2:00 PM CST to 2:05 PM CST
Where
Woodford forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.788, -89.211 (the zone’s center; the record gives no point)

Power lines were blown down in Secor.

Strong Wind, Woodford

When
October 14, 2:00 PM CST to 2:05 PM CST
Where
Woodford forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Emergency Manager
Coordinates
40.788, -89.211 (the zone’s center; the record gives no point)

A 10-inch diameter tree branch was blown down in Roanoke.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416024, 416025, 416026.